Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 456, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 30, 2011, 2:44 PM EDT for Alleghany County, Botetourt County, City of Covington, Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2011, 2:44 PM EDT (18:44 UTC)
- Expired
- Jul 30, 2011, 3:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Botetourt County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 2:45 PM EDT | HAIL 0.5 | 6 N Covington City, VA | HAIL FELL AT DUNBRACK CIRCLE. |
| Jul 30, 2:45 PM EDT | HAIL 1 | 3 S Natural Well, VA | HAIL SLIGHTLY LARGER THAN QUARTERS FELL AT CLIFFVIEW DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
208
WUUS51 KRNK 301844
SVRRNK
VAC005-023-580-301930-
/O.NEW.KRNK.SV.W.0456.110730T1844Z-110730T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT SAT JUL 30 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 330 PM EDT.
* AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HOLLINS...OR NEAR COVINGTON CITY...AND MOVING SOUTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
HOLLINS...
COVINGTON CITY...
IRON GATE...
GLEN WILTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3792 7991 3789 7988 3788 7979 3784 7969
3783 7962 3767 7973 3776 7986 3767 7996
3785 8011 3795 7997
TIME...MOT...LOC 1844Z 343DEG 13KT 3784 7994
$$
SK2 follow-up statements
499
WWUS51 KRNK 301903
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT SAT JUL 30 2011
VAC005-023-580-301930-
/O.CON.KRNK.SV.W.0456.000000T0000Z-110730T1930Z/
CITY OF COVINGTON VA-BOTETOURT VA-ALLEGHANY VA-
303 PM EDT SAT JUL 30 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR THE CITY OF COVINGTON... NORTHERN BOTETOURT AND EASTERN ALLEGHANY
COUNTIES...
AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR COVINGTON CITY...MOVING SOUTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
COVINGTON CITY...
GLEN WILTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3788 7979 3784 7970 3783 7962 3767 7973
3776 7986 3767 7996 3785 8011 3789 7991
3789 7988
TIME...MOT...LOC 1903Z 349DEG 13KT 3779 7996
$$
SK611
WWUS51 KRNK 301924
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT SAT JUL 30 2011
VAC005-023-580-301933-
/O.EXP.KRNK.SV.W.0456.000000T0000Z-110730T1930Z/
CITY OF COVINGTON VA-BOTETOURT VA-ALLEGHANY VA-
324 PM EDT SAT JUL 30 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF COVINGTON...
NORTHERN BOTETOURT AND EASTERN ALLEGHANY COUNTIES EXPIRES AT 330 PM
EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...FREQUENT LIGHTNING AND HEAVY RAINFALL WILL CONTINUE WITH
THIS STORM...STILL IN THE VICINITY OF COVINGTON AT 3:23PM EDT...FOR
THE NEXT 15 MINUTES OR SO. WATCH FOR PONDING OF WATER ON ROADWAYS
AND IN POOR DRAINAGE AREAS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3788 7979 3784 7970 3783 7962 3767 7973
3776 7986 3767 7996 3785 8011 3789 7991
3789 7988
TIME...MOT...LOC 1923Z 349DEG 13KT 3772 7994
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:18 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 30, 2:18 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 218 PM EDT SAT JUL 30 2011 .SYNOPSIS... A COLD FRONT WILL STALL SOUTH OF THE NORTH CAROLINA BORDER TONIGHT. BY SUNDAY NIGHT THE FRONT WILL SINK FARTHER SOUTH INTO THE CAROLINAS. HIGH PRESSURE RETURNS TO THE AREA EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 17Z...1PM EDT...THE SURFACE COLD FRONT IS SOUTH OF THE REGION NEAR THE NC/SC BORDER. CURRENTLY PROGRESSING INTO THE AREA IS THE 850 MB FRONT. ISOLATED CONVECTION STARTED DEVELOPING ALONG IT AROUND 16Z...NOON...AND COVERAGE HAS CONTINUED TO INCREASE SINCE THAT TIME. ANTICIPATE NO SIGNIFICANT CHANGES TO PLACEMENT OF THE BEST POPS THIS AFTERNOON NEAR AND JUST WEST OF THE BLUE RIDGE THIS AFTERNOON AS THIS 850 MB FRONT MOVES THROUGH. HAVE MADE TWEAKS TO THE HOURLY TEMPERATURE...DEW POINT AND SKY COVER GRIDS THROUGH THE AFTERNOON BASED ON THE LATEST VALUES. && .SHORT TERM /SUNDAY THROUGH MONDAY/... THE SURFACE COLD FRONT WILL STALL SOUTH OF THE NC/VA BORDER WHILE THE 85H BOUNDARY BECOMES QUASI-STATIONARY OVER THE AREA. SUNDAY AFTERNOONS CONVECTION ACROSS NORTH CAROLINA AND ALONG THE SURFACE FRONT SHOULD PUSH THE FRONT SOUTH DURING THE EVENING AND ALLOW DRIER AIR TO ENTER THE AREA FROM THE NORTHWEST. KEPT THE HIGHEST POPS ACROSS THE SOUTHERN PORTION OF RNK CWA SUNDAY. POPS DECREASE OVERNIGHT SUNDAY AND REMAIN DRY ON MONDAY. RAIN AND CLOUDS WILL LIMIT TEMPERATURES FROM WARMING SUNDAY ESPECIALLY ALONG THE VA/NC BORDER. WILL CARRY TEMPERATURES CLOSER TO NORMAL AND NEAR GUIDANCE. COULD SEE COOLER TEMPERATURES SUNDAY IF SHOWERS DEVELOP EARLY OR BECOME MORE WIDESPREAD THAN FORECASTED. DRIER AIR AND ABUNDANT SUNSHINE ON MONDAY WILL ALLOW TEMPERATURES TO WARM A FEW DEGREES ABOVE NORMAL. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... THE LONG RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT KEEPING THE FORECAST AREA UNDER AN UPPER LEVEL NORTHWEST FLOW EARLY IN THE LONG TERM PERIOD...WITH THE UPPER FLOW RELAXING TO A MORE ZONAL FLOW ON THE NORTHERN PERIPHERY OF THE SOUTHERN SUB-TROPICAL RIDGE. THE 00Z/29 ECMWF IS NOT QUITE AS AMPLIFIED BY THE END OF THE LONG TERM PERIOD AS THE GFS AND WAS THE PREFERRED SOLUTION. THIS TRANSLATES TO A GRADUAL WARMING TREND THROUGH THE LONG TERM PERIOD...UNTIL FRIDAY WHEN THE LONG RANGE MODELS AGREE AN UPPER LEVEL SHORT WAVE APPROACHING...WHICH WILL BRING THE BEST CHANCE FOR PRECIPITATION DURING THE WEEK. STILL...TEMPS FRIDAY WILL BE VERY WARM. OTHERWISE...TEMPERATURES SHOULD BE ABOVE NORMAL...ESPECIALLY TUESDAY-THURSDAY WHEN GEFS ENSEMBLES SHOW 850MB TEMPS 1-2 STANDARD DEVIATIONS ABV NORMAL. OUTSIDE OF THE HIGHER POPS FOR FRIDAY...COVERAGE OF THUNDERSTORMS SHOULD GRADUALLY INCREASE...ESPECIALLY IN THE MOUNTAINS...FROM WEDNESDAY TO THURSDAY AS A LOW LEVEL THETA-E AXIS PUSHES INTO THE AREA. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CONDITIONS WILL REMAIN PRIMARILY VFR THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING. THE EXCEPTION TO THIS RULE WILL BE WHERE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE OCCURRING. DEVELOPMENT STARTED AROUND 16Z...NOON...AND HAS SINCE CONTINUED TO SPREAD IN COVERAGE THIS AFTERNOON...BUT FOR THE MOST PART STILL IS ISOLATED. UNDER THE HEAVIER SHOWERS AND STORMS EXPECT BRIEF...LOCALIZED IFR/MVFR CONDITIONS. WHILE A SURFACE COLD HAS PASSED TO OUR SOUTH...THE FRONT AROUND 850 MB WILL LINGER OVER THE REGION INTO SUNDAY. THIS WILL MEAN A CONTINUED CHANCE OF SCATTERED SHOWERS AND STORMS. WITH THE BOUNARY LAYER FRONT TO OUR SOUTH...WE ARE EXPECTING LOW LEVEL WINDS TO CONTINUE VEERING TO THE NORTHEAST TONIGHT. WITH LINGERING MOISTURE...ANTICIPATE LOW END VFR CEILING TO DEVELOP ACROSS MUCH OF THE AREA OVERNIGHT. THERE COULD BE AREAS WITH MVFR CIGS...BUT HAVE NOT INCLUDED THAT POSSIBILITY AT THIS POINT IN THE TAFS. ALSO ANTICIPATE THE DEVELOPMENT OF MVFR LIGHT FOG ACROSS ANY AREAS TODAY THAT RAIN. ANY SUB-VFR VSBYS SHOULD IMPROVE TO VFR BY 15Z...11 AM...ON SUNDAY. THE PROXIMITY OF THE 850 MB FRONT WILL HELP MAINTAIN ISOLATED TO SCATTERED SHOWERS AND A FEW STORMS ACROSS THE AREA TONIGHT INTO EARLY SUNDAY. THANKS TO A STALLED 850 MB FRONT...BKN-OVC LOW END VFR CIGS AND LOCALIZED MVFR CIGS WILL CONTINUE SUNDAY AFTERNOON INTO SUNDAY NIGHT ALONG WITH ISOLATED TO SCATTERED SHOWERS AND STORMS. MAINLY VFR CONDITIONS WILL EXIST MONDAY THROUGH WEDNESDAY AS HIGH PRESSURE RETURNS TO THE AREA. LATE NIGHT MVFR VALLEY FOG WILL BE POSSIBLE...ESPECIALLY IN THOSE AREAS THAT RECEIVED SIGNIFICANT RAIN SATURDAY THROUGH SUNDAY. ON THURSDAY...A COLD FRONT WILL HEAD SOUTH THROUGH THE AREA. ANTICIAPTE LOCALIZED MVFR CONDITIONS WITH ISOLATED TO SCATTERED SHOWERS AND STORMS. && .CLIMATE... BLUEFIELD WILL BE CLOSE TO THEIR RECORD HIGH FOR TODAY. SATURDAY RECORDS: ROANOKE.....101 SET IN 1931 LYNCHBURG...100 SET IN 1953 DANVILLE....101 SET IN 1953 BLACKSBURG...94 SET IN 1953 BLUEFIELD....88 SET IN 1987 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/DS SHORT TERM...RCS LONG TERM...PH AVIATION...DS CLIMATE...
Hazardous weather outlook, Jul 30, 4:01 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 401 AM EDT SAT JUL 30 2011 VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>045-310900- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- 401 AM EDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OUR REGION. THE MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY RAIN AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-310900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- HALIFAX-CHARLOTTE- 401 AM EDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OUR REGION. THE MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY RAIN AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT OF ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH VERY HEAVY RAIN AND DAMAGING WINDS WILL CONTINUE SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:35 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 26 min |
| Jul 30, 3:27 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 33 min |
| Jul 30, 3:32 PM EDT | Special Weather Statement | RNK | City of Roanoke | 58 min |
| Jul 30, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke, City of Roanoke | 36 min |
| Jul 30, 4:10 PM EDT | Special Weather Statement | RNK | Franklin | 35 min |
| Jul 30, 4:12 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 63 min |
| Jul 30, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, City of Lynchburg | 43 min |
| Jul 30, 4:49 PM EDT | Special Weather Statement | RNK | Franklin | 41 min |
| Jul 30, 5:10 PM EDT | Special Weather Statement | RNK | Floyd | 50 min |
| Jul 30, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Halifax, Pittsylvania | 49 min |
| Jul 30, 5:27 PM EDT | Special Weather Statement | RNK | Buckingham | 48 min |
| Jul 30, 5:36 PM EDT | Special Weather Statement | RNK | Giles | 39 min |
| Jul 30, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte | 61 min |
| Jul 30, 6:15 PM EDT | Special Weather Statement | RNK | Giles, Roanoke | 45 min |
| Jul 30, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 37 min |
| Jul 30, 6:38 PM EDT | Flash Flood Warning | RNK | Appomattox, Campbell, Charlotte | 111 min |
| Jul 30, 6:44 PM EDT | Special Weather Statement | RNK | Wythe | 31 min |
| Jul 30, 7:13 PM EDT | Special Weather Statement | RNK | Halifax | 32 min |
| Jul 30, 7:46 PM EDT | Special Weather Statement | RNK | Halifax | 14 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.